Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 48, NWS Wichita, KS

April 23, 2004Labette County, Neosho County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Apr 23, 2004, 8:25 PM CDT for Labette County, Neosho County, Kansas. It was in force for 80 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 23, 2004, 8:25 PM CDT (01:25 UTC)
Expired
Apr 23, 2004, 9:45 PM CDT
In force
80 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

Counties Labette County, KS, Neosho County, KS

The radar

The Tulsa radar (KINX), 135 km from the middle of the area, began a volume at 01:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 23, 8:50 PM CDTTSTM WND GST 60Altamont, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 23, 7:35 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.4 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2004-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2004-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
981 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
203 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 240125
SVRICT
KSC099-133-240245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
824 PM CDT FRI APR 23 2004

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NEOSHO COUNTY IN SOUTHEAST KANSAS
  LABETTE COUNTY IN SOUTHEAST KANSAS

* UNTIL 945 PM CDT.

* AT 824 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES           
  NORTHEAST OF NEODESHA, TO 5 MILES SOUTHEAST OF CHERRYVALE TO 3     
  MILES SOUTHEAST OF COFFEYVILLE AIRPORT...OR ALONG A LINE EXTENDING 
  FROM 5 MILES NORTHEAST OF NEODESHA, TO 5 MILES SOUTHEAST OF        
  CHERRYVALE TO 6 MILES EAST OF COFFEYVILLE...MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORMS WILL BE
  NEAR THAYER AROUND 830 PM CDT...
  NEAR EDNA AROUND 835 PM CDT...
  NEAR GALESBURG AROUND 840 PM CDT...
  NEAR SAINT PAUL AROUND 850 PM CDT...

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF PENNIES...
  WINDS UP TO 60 MILES AN HOUR...
  VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING...

THE STORMS HAVE A HISTORY OF PRODUCING DAMAGING WINDS.

HEAVY RAINS FLOOD ROADS QUICKLY...SO DO NOT DRIVE INTO AREAS WHERE
WATER COVERS THE ROAD.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR NEOSHO
AND LABETTE COUNTIES UNTIL 945 PM CDT.

LAT...LON 3759 9552 3701 9551 3701 9511 3768 9510

$$

/HOWERTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 3:20 PM CDT, 5 hours 5 minutes earlier.

Area forecast discussion, Apr 23, 3:20 PM CDT, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
320 PM CDT FRI APR 23 2004

.DISCUSSION...

MAIN CONCERN THIS AFTN/TNGT WILL BE HEAVY RAIN THREAT.

TNGT: LOTS OF ISENTROPIC LIFT CONTINUES ACROSS THE AREA THIS AFTN
INTO THIS EVE. LAYERS ABOVE 850H REMAIN UNSTABLE SO SOME MORE SVR WX
IS NOT OUT OF THE QUESTION AS ELEVATED CONVECTION COULD LEAD TO A
HAIL THREAT. EXPECT SCT SHRA/TSRA TO CONTINUE OFF AND ON ACROSS THE
AREA. WITH MORE WIDESPREAD SHRA AND IMBEDDED TSRA ACTIVITY TO PICK
BACK UP AGAIN AFTER SUNSET AND OVERNIGHT AS SYNOPTIC SCALE LIFT
INCREASES AS UPPER LOW IN THE ROCKIES PULLS NE INTO THE PLAINS. WILL
GO MAINLY CATEGORICAL WITH POPS ACROSS THE AREA TNGT, AND DEFINATELY
KEEP THE FLOOD WATCH GOING FOR SRN AND SERN KS THROUGH SAT EVE.
WILL EXPAND IT BY A FEW COUNTIES TO THE WEST AND NORTH TO INCLUDE
ICT AND EWK GIVEN EARLIER RAINFALL AMOUNTS TODAY.

SAT/SAT NIGHT: SHRA/IMBEDDED TSRA WILL PROBABLY BE ONGOING EARLY SAT
AS SYNOPTIC SCALE LIFT CONTINUES ACROSS THE AREA.  MAIN HEAVY RAIN
THREAT APPREARS TO BE OVER SERN KS AS OVERUNNING RAINS ADD TO THE
RAINFALL TOTALS.  WOULD NOT BE SURPRISED TO SEE 2-3 INCH RAINFALL
AMOUNTS ACROSS A WIDE SWATH OF COUNTIES.  SVR WEATHER THREAT LOOKS
TO BE CONFINED TO EXTREME ERN KS FOR SAT AFTN/EVE AS SFC BASED
INSTABILITY INCREASES DURING THE DAYLIGHT HOURS. SVR WEATHER THREAT
WILL BE HIGHLY DEPENDANT ON ANY AMOUNT OF SFC HEATING THAT OCCURS.
WILL LEAVE THIS THREAT IN FOR NOW.

SUN/SUN NIGHT: THINGS CLEAR OUT AS UPPER LEVEL FLOW GOES NWRLY AND
SFC RIDGE BUILDS INTO THE AREA.  SOME ISENTROPIC LIFT NOTED LATE SUN
NIGHT INTO EARLY MON BUT LOW LAYERS VERY DRY SO THIS WILL GO TO MID
CLOUD FORMATION.

MON-WED: NW UPPER FLOW CONTINUES FOR MON THROUGH EARLY WED AS SFC
RIDGE MOVES SE OF THE AREA BASICALLY CUTTING OFF ANY MOISTURE RETURN
INTO THE AREA.  SO LOTS OF SUNSHINE, TO GIVE THE AREA A CHANCE TO
DRY OUT.

THU-FRI: UPPER FLOW BECOMES MORE SWRLY AS THE DAY PROGRESSES ON THU,
AS A STRONG S/WV DIVES ACROSS THE PAC NW INTO THE SW US.  MOISTURE
SURGES BACK INTO THE AREA BY THU AFTN, AS LEE SIDE TROF DEVELOPS IN
SWRN KS.  WILL BRING TSRA BACK INTO THE FORECAST FOR THE THU
AFTN-EARLY FRI TIME PERIOD AS THIS SFC LOW APPRAOCHES THE AREA WITH
A COLD FRONT MOVING ACROSS THE AREA BY 12Z FRI.  DO SUPPORT GOING
WITH WITH SLIGHTLY WARMER TEMPS FOR THIS TIME PERIOD AS SLOWER
ARRIVAL OF THIS SYSTEM WILL KEEP TEMPS FAIRLY WARM ON
THU.

&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA         51  62  46  68 /  90  90  30   5
HUTCHINSON      49  60  44  68 /  90  90  20   5
NEWTON          50  61  45  67 /  90  90  30   5
ELDORADO        52  63  47  67 /  90  90  40   5
STROTHER FIELD  54  65  48  70 /  90  90  40  10
RUSSELL         45  56  41  67 /  90  90  10   0
GREAT BEND      46  57  42  67 /  90  90  20   0
SALINA          49  59  45  68 /  90  90  30   5
MCPHERSON       49  59  45  67 /  90  90  20   5
COFFEYVILLE     55  67  51  68 /  90  90  50  10
CHANUTE         53  64  49  66 /  90  90  40  10
IOLA            52  64  48  65 /  90  90  50  10
&&

.ICT WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR THIS EVENING
THROUGH SATURDAY EVENING FOR PORTIONS OF CENTRAL KANSAS AND ALL OF
SOUTHEAST KANSAS.

&&

22/KETCHAM
Hazardous weather outlook, Apr 23, 3:25 PM CDT, 5 hours before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE WICHITA KS
325 PM CDT FRI APR 23 2004

KSZ032-033-047>053-067>072-082-083-091>096-098>100-241200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
325 PM CDT FRI APR 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS PRODUCING LARGE HAIL WILL BE POSSIBLE TONIGHT
OVER SOUTH CENTRAL AND SOUTHEAST KANSAS. FLOODING WILL ALSO BE A
THREAT TONIGHT. SEE LATEST FLOOD WATCH FOR MORE INFORMATION.

RICH GULF MOISTURE ABOVE THE SURFACE CONTINUES TO BE PUMPED INTO THE
AREA. THIS MOISTURE COMBINED WITH INSTABILITY IN THE MID LEVELS WILL
RESULT IN A CONTINUATION OF STORMS. WITH PLENTY OF MID LEVEL SHEAR,
THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE HAIL TO THE SIZE OF
GOLF BALLS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL REMAIN LIKELY ON SATURDAY, WITH LOCALLY HEAVY
RAINS POSSIBLE AND ITS ASSOCIATED FLOOD. PLEASE SEE FLOOD WATCH FOR
ADDITIONAL DETAILS. THE RISK FOR SEVERE WEATHER WILL REMAIN SMALL
AND MAINLY FOR THE OKLAHOMA BORDER COUNTIES OF SOUTH CENTRAL AND
SOUTHEAST KANSAS. LISTEN FOR LATER FORECASTS AND OUTLOOKS FOR
FURTHER UPDATES.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

KED/LAWSON

In the hours before

Local storm report, Apr 23, 7:27 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
727 PM CDT FRI APR 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             18 E WINFIELD           37.27N 96.64W
04/23/2004  1.75 INCH        COWLEY             KS   LAW ENFORCEMENT

&&

LAWSON
Local storm report, Apr 23, 7:35 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
735 PM CDT FRI APR 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0733 PM     TSTM WND GST     4 E CEDAR VALE          37.11N 96.43W
04/23/2004  70 MPH           CHAUTAUQUA         KS   EMERGENCY MNGR

&&

ADK
Local storm report, Apr 23, 7:39 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
739 PM CDT FRI APR 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HAIL             4 E CEDAR VALE          37.11N 96.43W
04/23/2004  0.75 INCH        CHAUTAUQUA         KS   EMERGENCY MNGR

&&

ADK
Local storm report, Apr 23, 8:00 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
800 PM CDT FRI APR 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0755 PM     TSTM WND GST     15 N SEDAN              37.34N 96.18W
04/23/2004  60 MPH           ELK                KS   PUBLIC

&&

ADK
Local storm report, Apr 23, 8:01 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
801 PM CDT FRI APR 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HAIL             15 N SEDAN              37.34N 96.18W
04/23/2004  1.75 INCH        ELK                KS   PUBLIC

&&

ADK
Local storm report, Apr 23, 8:21 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
821 PM CDT FRI APR 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0819 PM     FLASH FLOOD      SEDAN                   37.13N 96.18W
04/23/2004                   CHAUTAUQUA         KS   LAW ENFORCEMENT

            HIGHWAY 99 UNDERWATER IN SPOTS. SEVERAL LOCATIONS ACROSS
            CHAUTAUQUA COUNTY ARE LOSING POWER DUE TO WIDESPREAD
            FLOODING.

&&

ADK

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 7:07 PM CDTSevere Thunderstorm WarningICTChautauqua53 min
Apr 23, 7:13 PM CDTSevere Thunderstorm WarningICTElk62 min
Apr 23, 7:14 PM CDTSevere Thunderstorm WarningICTCowley61 min
Apr 23, 7:22 PM CDTSevere Thunderstorm WarningICTWilson53 min
Apr 23, 7:30 PM CDTFlash Flood WarningICTMontgomery, Wilson6 hr
Apr 23, 7:52 PM CDTSevere Thunderstorm WarningICTChautauqua53 min
Apr 23, 7:55 PM CDTSevere Thunderstorm WarningICTMontgomery65 min
Apr 23, 8:13 PM CDTSevere Thunderstorm WarningICTWilson62 min
Apr 23, 8:16 PM CDTFlash Flood WarningICTLabette, Neosho6 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.